Research overview
The text below is the source article’s original abstract under a verified reuse license. cc by
Parkinson's disease (PD) is characterized by motor impairments and diverse nonmotor symptoms, including sensory disturbances. Although chronic peripheral neuropathy has been described in association with long-term levodopa therapy, thermal sensory disturbance acutely following levodopa administration has not been previously reported. Here we describe a 69-year-old woman with an 8-year history of PD who developed acute generalized thermal (heat) sensations-initially misinterpreted as somatization-following exposure to several levodopa-containing pharmacological regimens. The phenomenon was subsequently reproduced during supervised medication rechallenge, but did not occur during monotherapy or combination therapy with dopamine agonists (pramipexole, rotigotine, and bromocriptine) and selegiline. During rechallenge, no objective changes in core body temperature, vasomotor signs, or sensory deficits were observed despite reproduction of the symptoms. Laboratory evaluation of metabolic and vitamin profiles, together with brain magnetic resonance imaging, excluded alternative causes of sensory disturbance. Given the acute onset and generalized distribution of symptoms, a central sensory mechanism was inferred, and potential relevance of dopaminergic signaling was discussed. The described phenomenon may represent a rare or underrecognized adverse effect of levodopa. As a part of comprehensive follow-up on patient's health and wellbeing after treatment for PD, careful attention to emergent unusual thermal phenomena can constitute good clinical practice.
Scientific assessment
Research question
Assess the question within the original study’s scope.
Methods & sample
Check the source article for study design and sample details.
Key findings
An editorially approved findings summary is not yet published for this record.
Limitations
Generalizability, bias and clinical meaning require separate assessment.
Methods, samples and clinical conclusions are not inferred from bibliographic metadata.